Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jun 28, 2021, 2:52 PM PDT for Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2021, 2:52 PM PDT (21:52 UTC)
- Expired
- Jun 28, 2021, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Mono County, CA
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WWUS85 KREV 282152
SPSREV
Special Weather Statement
National Weather Service Reno NV
252 PM PDT Mon Jun 28 2021
CAZ072-073-NVZ001-003-290045-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
252 PM PDT Mon Jun 28 2021
...Thunderstorms through this evening over the Sierra...
Thunderstorms will continue to develop over the Sierra south of Lake
Tahoe and along the Highway 395 corridor in Douglas and Mono
Counties. Thunderstorm activity should diminish around 8 PM this
evening.
The storms may produce wind gusts in excess of 50 mph, brief periods
of rainfall, and small hail. Dry lightning strikes may also spark
wildfires.
Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Crowley
Lake, Sonora Pass, Mono Lake, Coleville, Benton, June Lake, Topaz
Lake, Bridgeport Reservoir, Robinson Creek Campground, Wellington,
Tioga Pass, Conway Summit, Smith, Walker and Grover Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms.
&&
LAT...LON 3755 11892 3759 11903 3774 11913 3771 11923
3775 11926 3779 11920 3788 11920 3795 11932
3804 11931 3820 11963 3835 11963 3845 11968
3869 11998 3876 12000 3892 11931 3802 11828
3748 11880 3748 11885
TIME...MOT...LOC 2148Z 115DEG 1KT 3800 11917
$$
BBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:52 PM PDT, 2 hours earlier.
Area forecast discussion, Jun 28, 12:52 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Reno NV
1252 PM PDT Mon Jun 28 2021
.SYNOPSIS...
High will intensify the heat wave over the next couple of days
before temperatures slightly cool for the latter half of the
week. Thunderstorm chances increase near the central Sierra today
before expanding to most areas starting tomorrow as moisture
begins to move northward out of the Gulf of California.
&&
.DISCUSSION...
STAYING HOT THIS WEEK:
* The heat wave continues through Wednesday, with afternoon high
temperatures climbing into the triple digits across western
Nevada valleys and upper 80s to low 90s for Sierra valleys. The
health risk is high, so have a good hydration plan, complete
outdoor activities early in the day, check on vulnerable
populations, and never leave children or pets unattended in
vehicles. Increasing moisture this week will limit nocturnal
radiational and overnight cooling, so morning lows will also
continue to be well above normal.
* Afternoon temperatures are forecast to be just a few degrees
cooler for the second half of this week, but heat health risks may
continue. The timing and extent of thunderstorm coverage and cloud
cover are factors that are hard to forecast out more than a day or
two but which could cut off daytime heating in the afternoon
and/or limit overnight cooling more than is currently forecast.
THUNDERSTORM CHANCES TODAY AND TUESDAY:
* Today the best chance for storms is over the east Sierra south
of the Tahoe Basin along with slight chances for the southern
Sierra Front. For Tuesday afternoon/evening, the main focus is
again over the east Sierra, but there are also slight chances
across the Tahoe Basin into northeast CA and for much of
western NV. Given PWAT values between 0.5 and 0.7 inches, a dry
boundary layer, and very slow storm motions, the main hazards
today and Tuesday will be cloud- to- ground lightning, strong
outflow winds, heavy rain, and isolated run- off impacts. Models
continue to show a weak upper- level short wave moving over
northern Nevada Tuesday night, bringing potential for some
overnight elevated storms into Wednesday morning.
THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY:
* For the latter half of the week the ridge over the Pacific
Northwest will begin to weaken and move east allowing increased
northward advection of mid-level moisture and elevated PWATs up
to 1 inch. The extent and timing of cloud cover could limit the
instability and thus the intensity of storms, so that will be a
factor to keep an eye on each day. On the other hand, light
flow overall and high freezing levels will increase the chance
of localized flash flooding beneath thunderstorm cores. Recent
burn scars and locations near steep terrain will be areas to
keep an eye on for potential flash flooding.
INDEPENDENCE DAY WEEKEND OUTLOOK:
* A few high-based thunderstorms could develop each afternoon,
however, they may be mostly confined to higher terrain and/or
convergent zones (primarily Lassen County and Mono/Mineral
Counties). Dry southwesterly flow could arrive as soon as Sunday
as a weak Pacific Trough approaches the West Coast. If this
trough moves far enough east, it could start a drying trend in
the eastern Sierra and northern Great Basin along with a return
of westerly breezes. JCM
&&
.AVIATION...
Hot, possibly record, temperatures are forecast the next couple of
days which will lead to density altitude concerns across the region,
especially the higher elevation terminals where afternoon highs will
approach 90 degrees. Temperatures will ease mid to late week as the
upper ridge shifts east and moisture/cloud cover increase.
As moisture increases and advects northward, thunderstorms along the
Sierra today will spread farther northward Tuesday and also expand
across NE California and west NV. For today storms should be
mainly south of Hwy 50 and in the Highway 395 corridor, although
buildups and even an isolated storm cannot be ruled out as far
north as KTRK. Chance of thunderstorms include 40% at KMMH, 10% at
KTVL/KMEV and 5% at KTRK/KCXP. Tuesday the better chances for
thunderstorms is still over the east Sierra but expands north to
include the Tahoe Basin, and for Tuesday there will also be an
isolated storm threat across portions of northeast CA and in
western NV as far north as I-80.
Strong and erratic outflow up to 45 kts will be possible with any
storms, and a short period of larger scale outflow winds (gusts
to 25 kts) pushing out from the eastern Sierra into western NV
early to mid evening (roughly 00Z-03Z) will be possible for the
next several days. JCM
&&
.FIRE WEATHER...
Heat and thunderstorms with dry lightning strikes and strong outflow
winds of 50 mph or more remain the main concern this afternoon and
early this week. Storms should transition to heavy rain producers by
Wednesday, perhaps as early as Tuesday for the eastern Sierra. Heavy
rain may lead to some spot flooding later this week. The heat wave
should start to subside by Thursday but there isn't a big cooldown
in the forecast.
Best confidence in storms is across the eastern Sierra and southern
Sierra Front today and Tuesday afternoons where we have raised Red
Flag warnings.
Lesser confidence but increasing potential for thunderstorms and dry
lightning strikes remain in the simulations for Tuesday and perhaps
well into Tuesday evening for the Tahoe area, northern Sierra,
northeast CA and much of western NV. Fire Weather Watch is in effect
for these areas. Expect isolated coverage to develop by late Tuesday
afternoon with a heightened awareness of new fire starts with the
ongoing heat wave.
Thunderstorms continue Wednesday through the end of the week and
turn increasingly wet. Moisture/cloud cover could help decrease the
heat and may squash convective potential in some areas. On the other
end of the spectrum there are a few simulations showing drier
southwest winds and a decrease in storms for July 4-5. Dry winds
after a few days of lightning can allow hold-over fires to emerge.
Best advice for now, be prepared for a extended period of
thunderstorms about the region, but there may be a couple days
over the next week without afternoon/evening storms. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening NVZ420-429.
Red Flag Warning until 8 PM PDT this evening NVZ421.
Red Flag Warning from 2 PM to 8 PM PDT Tuesday NVZ421.
CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening CAZ271-272-278.
Red Flag Warning until 8 PM PDT this evening CAZ274.
Red Flag Warning from 2 PM to 8 PM PDT Tuesday CAZ274.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 28, 2:52 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
252 PM PDT Mon Jun 28 2021
CAZ072-073-NVZ001-003-290045-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
252 PM PDT Mon Jun 28 2021
...Thunderstorms through this evening over the Sierra...
Thunderstorms will continue to develop over the Sierra south of Lake
Tahoe and along the Highway 395 corridor in Douglas and Mono
Counties. Thunderstorm activity should diminish around 8 PM this
evening.
The storms may produce wind gusts in excess of 50 mph, brief periods
of rainfall, and small hail. Dry lightning strikes may also spark
wildfires.
Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Crowley
Lake, Sonora Pass, Mono Lake, Coleville, Benton, June Lake, Topaz
Lake, Bridgeport Reservoir, Robinson Creek Campground, Wellington,
Tioga Pass, Conway Summit, Smith, Walker and Grover Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms.
&&
LAT...LON 3755 11892 3759 11903 3774 11913 3771 11923
3775 11926 3779 11920 3788 11920 3795 11932
3804 11931 3820 11963 3835 11963 3845 11968
3869 11998 3876 12000 3892 11931 3802 11828
3748 11880 3748 11885
TIME...MOT...LOC 2148Z 115DEG 1KT 3800 11917
BBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:06 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 54 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.